WORCESTER, Mass. — The death of a Massachusetts teenager after his family said he ate an extremely spicy tortilla chip has led to an outpouring of concern about the social media challenge and prompted retailers to pull the product from their shelves at the manufacturer’s request.
The family of Harris Wolobah planned a vigil for Friday, a week after his death, to remember the basketball-loving tenth grader while they await the results of an autopsy to determine what killed him.
They blamed the teen’s death on the One Chip Challenge, which calls on participants to eat an eponymously named chip and then see how long they can go without consuming other food and water. The family has declined interview requests, though a man driving away from their Worcester home hours before the vigil said the family is “grieving deeply right now.” He declined to give his name.
Police said they were called to the home on Sept. 1 and found Wolobah “unresponsive and not breathing.” He was transported to a hospital, where he was pronounced dead.
The state medical examiner’s office said it will likely take weeks before Wolobah’s cause of death is determined. But the chip’s manufacturer, Paqui, asked retailers to stop selling the product. And people have been weighing in about their own experiences with the chip, which costs roughly $10 and comes individually wrapped in foil in a coffin-shaped box that warns, among other things, that it is made for the “vengeful pleasure of intense heat and pain,” is intended for adults and should be kept out of the reach of children.
Despite the warning, children have had no problem buying the chips.
A 10-year-old Florida girl was suspended this week for bringing one to school, her father, D’Anton Patrick, told West Palm Beach television station WPTV. Six children at Forest Park Elementary School needed medical attention after coming into contact with the chip Wednesday, according to the suspension letter sent the girl’s parents.
Patrick said his 12-year-old son bought the chip at a Walgreens on Tuesday, but the boy’s mother made him throw it away. He said his daughter, though, fished it out of the garbage and brought it to school.
“The box says keep out of the hands of children. It says it’s for adult consumption only. Why are y’all selling it to a 12-year-old child?” Patrick said.
There have been reports from around the country of teens who have gotten sick after taking part in the challenge, including three students from a California high school who were sent to a hospital. Paramedics were called to a Minnesota school last year when seven students fell ill after taking part in the challenge.
Adults, too, have been testing their spice tolerance.
Joaquin Diaz, a 31-year-old construction worker from the Bronx, in New York, said he tried the chip a few weeks ago after coming across social media videos about the challenge. He said he loves spicy food and wanted to see how he’d stack up.
Diaz told The Associated Press by phone Friday that the chip was very hot, but he didn’t expect the stomach cramps and diarrhea that followed and led to him missing work the next day.
“It hurt, I’m not gonna lie. I was actually a little nervous,” he said. Despite the stomach issues, Diaz said he had planned to try the chip again with some friends. But he decided not to after he heard about Wolobah’s death.
Roger Trier, a 56-year-old content creator and graphic designer from Palatine, Illinois, posted video on TikTok and YouTube of himself completing a 100-chip challenge this month.
He told the AP that he has trained for over 20 years to build up his spice tolerance.
“Most people you see on social media — with any challenges — don’t understand the consequences,” he said.
Trier said he thinks people under the age of 18 shouldn’t be allowed to do spicy challenges without adult supervision because they might not know how to deal with the intense reactions the food can cause or the peer pressure that can push them to take risks they don’t understand.
Although the chip could still be bought in some stores as of Thursday, by Friday it had disappeared from the shelves of major retailers, including 7-Eleven and Walgreens. Amazon halted sales and was notifying customers who bought the product recently that Paqui was removing it. And eBay said it was blocking One Chip Challenge listings.
Sales of the chip seem largely driven by people posting videos on social media of them or their friends taking the challenge. They show people, including children, unwrapping the packaging, eating the chips and then reacting to the heat. Some videos show people gagging, coughing and begging for water.
Neither Meta, which owns Instagram and Facebook, Google, which owns YouTube, nor TikTok immediately replied to Friday requests for comment about whether they were taking any action.
Paqui, a Texas-based subsidiary of The Hershey Company, said in a statement posted on its website Thursday that it was “deeply saddened by the death” of Wolobah.
“We have seen an increase in teens and other individuals not heeding these warnings,” the company said. “As a result, while the product continues to adhere to food safety standards, out of abundance of caution, we are actively working with retailers to remove the product from shelves.”
Massachusetts authorities posted a warning to parents about the challenge. And physicians cautioned that eating such spicy foods can have unintended consequences.
“You can have very mild symptoms like burning or tingling of the lips in the mouth, but you can also have more severe symptoms,” like significant abdominal pain or nausea and vomiting said Dr. Lauren Rice, the chief of pediatric emergency medicine at Tufts Medical Center in Boston.
Dr. Peter Chai, an associate professor of emergency medicine and medical toxicology at Brigham and Women’s Hospital in Boston, said the chips can be dangerous under certain circumstances.
“It’s possible eating these chips with high concentration of capsaicin could cause death,” Chai said, referring to the component of chili peppers that gives them their heat. “It would really depend on the amount of capsaicin that an individual was exposed to. At high doses, it can lead to fatal dysrhythmia or irreversible injury to the heart.”